Pages

Wednesday, 31 May 2017

Changing medications

Yesterday when I was out and on my way to see my psychiatrist I stopped in at the medical clinic and popped my head in the door of the dietitian, wanting to weigh myself to check on my progress. I still haven't organised to buy a battery for the scales I have sitting unused at home in the bathroom and in any case different scales perform differently, giving different weight totals for the same body weight. Now, I found that my weight had not changed from 114.5kg over the two weeks since the last weighing. I had a quick chat to the dietitian and continued on my way down the street to the psychiatrist's office.

When I got there he could see how depressed I seemed because of the stubborn inability of the body weight to shift, despite best efforts. We discussed all aspects of my weight and calorie intake, and he suggested one thing that might be tried is to change the antipsychotic medication I have been taking now for several years. My current drug had a metabolic impact for people taking it, so he suggested changing to something else, and he went to an antique wooden box on the shelf in the corner and took out a sample pack for the new drug. He handed it to me and explained that with this drug you have to put the wafer under your tongue for ten minutes before drinking any water.

When our appointment had ended and I had made an appointment for two weeks' time, I left the building with the new box of drugs in my pocket, heading home. I put the box in the bathroom. Later, when I was getting ready for bed, I took one wafer out of the dispensing sheet and popped it under my tongue. The taste was bitter but I went with it and soon was in bed. My pulse however rose dramatically and I started to feel light-headed. I got up and ate two tins of sardines. I went back to bed. Still feeling light-headed, I got up again and ate a frozen dinner, quickly out of the hot packaging.

Thus fortified - but having blown my calorie count for the day by a significant margin - I went to bed but it was hours of tossing and turning for me before I was able to go to sleep because my pulse was so high. I felt like I did when having a psychotic episode - the last time was in 2008 - although I knew that this was not what was happening now. What had happened was that I had just taken a new drug and I had to get used to it. The next day I slept in late.

No comments: